North Carolina, 2012Hail and Damaging Wind in North Carolina, July 25, 2012
July 25, 2012 · NWS RNK · 3 events in 1 county or zone
A few pulse-type thunderstorms developed near a surface front in an environment with moderate to strong instability and wind shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few pulse-type thunderstorms developed near a surface front in an environment with moderate to strong instability and wind shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 1:38 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 25, 1:38 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT WED JUL 25 2012
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL DRIFT FROM THE WESTERN TENNESSEE VALLEY
TOWARD THE SOUTHEAST U.S. THROUGH THURSDAY...THEN WEAKEN. HOT...HUMID
CONDITIONS ARE EXPECTED THURSDAY BEFORE ANOTHER COLD FRONT BRINGS
SHOWERS AND THUNDERSTORMS TO THE REGION AGAIN FOR FRIDAY...THEN
SLIGHTLY COOLER...DRIER CONDITIONS FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM EDT WEDNESDAY...
THIS MORNING CLOUDINESS HAS HINDER THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. BUT THE COMBINATION OF DIFFERENTIAL HEATING...SOME
UPSLOPE FLOW AND LOW LEVEL CONVERGENCE MAY CREATE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON INTO
TONIGHT. THE MOST FAVORABLE AREA SHOULD REMAIN IN THE VICINITY OF A
BAROCLINIC ZONE ACROSS SOUTHWEST CWA. THE WRFARW-RNK...HRRR...NAM AND
GFS SUPPORT THE MENTION OF SCATTERED POPS THIS EVENING ESPECIALLY
ACROSS THE MOUNTAINS. AFTER 04Z AND BEYOND...THE BAROCLINIC ZONE
DISSIPATES AND LEAVES LITTLE FORCING...ESPECIALLY WITH THE LOSS OF
DIURNAL HEATING TO PROMOTE ANY FURTHER PCPN AT THAT POINT. IN
ADDITION...WARMING TEMPS ALOFT FROM THE PROXIMITY OF THE UPPER RIDGE
SHOULD LIMIT NOCTURNAL ACTIVITY OVERNIGHT. DECREASED POPS LATE
TONIGHT INTO THURSDAY MORNING. ALSO ADDED SOME PATCHY FOG OVERNIGHT.
LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER 60S IN THE
MOUNTAINS TO THE LOWER 70S IN THE SOUTHEAST.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
AS OF 235 PM EDT WEDNESDAY...
A HOT DAY EXPECTED THURSDAY WITH DECENT WESTERLY COMPONENT TO THE
LOW LVL FLOW AND 8H TEMPS AROUND +22-23C. SOME BACKING TO FLOW TO
THE SOUTHWEST OVER THE PIEDMONT COULD LEAD TO POOLING OF HIGHER
DEWPOINTS BUT NOT QUITE AS HIGH AS MOS. AM LEANING TOWARD MET MOS
WITH MID TO UPPER 60S DEWPOINTS OUT EAST. WITH THIS IN
MIND...ANTICIPATE HIGHS REACHING AROUND TRIPLE DIGITS EAST BUT
EXPECT HEAT INDICES TO STAY BELOW 110F. THINK HEAT ADVISORY WILL BE
NEEDED IN THE PIEDMONT THURSDAY BUT WILL HOLD OFF UNTIL BETTER
AGREEMENT IN TERMS OF DEWPOINTS/TEMPS IN THE MODELS...AND PER
COLLABORATION BETWEEN WFOS BORDERING THE BLACKSBURG ERN CWA.
THINK THUNDERSTORM CHANCES WILL BE CONFINED TO A FEW HIGHER TERRAIN
POP UP SO KEPT SLIGHT CHANCE/ISOLATED IN THE WESTERN CWA THU.
THU NIGHT-FRI...MODELS SPEEDING UP THE MOVEMENT OF FRONTAL BOUNDARY
AND ARRIVAL OF CONVECTION. THINK THE DAY FRIDAY WILL BE STORMY
ACROSS THE WRN CWA AS FRONT DROPS SOUTHEAST TOWARD THE CENTRAL
APPALACHIANS...THEN SLOWS UP HEADING INTO FRI AFTN/NIGHT. GIVEN THE
QUICKER ONSET OF POPS FRIDAY...WESTERN LOCATIONS SHOULD STAY IN THE
80S FOR HIGHS...EVEN COOLER POSSIBLE IF COVERAGE OF SHOWERS/CLOUDS
IS MORE EXTENSIVE AND EARLIER IN ARRIVING. THE PIEDMONT SHOULD SEE
ENOUGH SUN TO SOAR TOWARD THE UPPER 90S. WITH HUMIDITY INCREASING AS
FLOW BACKS AHEAD OF FRONT...THE HEAT INDEX MAY SLIDE ABOVE 105F
ACROSS THE SOUTHSIDE VA COUNTIES.
THE CONVECTION SHIFTS SE OF US SATURDAY WITH MODELS SHOWING MTN
CONVECTION SAT AFTN...AND THE 00Z ECMWF SHOWING ISOLATED THREAT
LINGERING IN THE SOUTH CLOSER TO THE FRONT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1225 PM EDT WEDNESDAY...
FORECAST AREA TO REMAIN IN A 5H TROUGH THIS PERIOD WITH FRONTAL
BOUNDARY LINGERING SOUTH IN NC/SC BUT HEDGING TOWARD VA AT TIMES.
THIS WILL KEEP OUR AREA A LITTLE COOLER CLOSER TO SEASONAL NORMS
WITH A DAILY THREAT OF SHOWERS AND STORMS. HIGH PRESSURE WILL BE
CLOSE ENOUGH TO THE AREA THAT PRECIP CHANCES TO STAY LOW SAT
NIGHT-SUN WITH INCREASING AFTN CHANCES INTO MONDAY. BY TUESDAY AND
WEDNESDAY THE BOUNDARY AND FLOW WILL BE MORE SE TO EAST GIVING A
BETTER CHANCE OF STORMS BUT STILL IN THE LOW CHANCE RANGE.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 115 PM EDT WEDNESDAY...
WARM FRONTAL BOUNDARY AND ASSOCIATED MOISTURE MAY LIFT NORTHEAST
ACROSS THE REGION. WRFARW-RNK AND NAM SHOWED SOME SCT MVFR AFTERNOON
CONVECTION ACROSS THE SOUTHWEST MOUNTAINS. ISOLD-SCT TSRA ARE
POSSIBLE JUST ABOUT ANYWHERE...BUT MAINLY LWB-BCB WESTWARD...WITH
LITTLE OR NO ACTIVITY ACROSS THE EASTERN/PIEDMONT AREAS. OUTSIDE
SHRA/TSRA ACTIVITY...ABUNDANT MID-CLOUDS SHOULD PREVENT CIGS/VSBYS
FROM DROPPING BELOW MVFR AT WORST. ANY SHRA MAY PERSIST TOWARD 06Z
BEFORE DISSIPATING.
WINDS WILL BE MUCH LIGHTER THIS AFTERNOON INTO TONIGHT AND MORE
VARIABLE IN DIRECTION AS WELL AS WE TRANSITION TO A
HOTTER...DRIER...SW FLOW PATTERN TOMORROW. MOST TAF SITES WILL SEE SW
WINDS EVOLVE THROUGH THE DAY WITH SPEEDS GENERALLY 7KTS OR
LESS...BECOMING 5KTS OR LESS OVERNIGHT.
PREVIOUS LONG TERM AVIATION DISCUSSION...
UPPER RIDGE BUILDING IN MAY TEND TO HOLD TSRA TO THE NORTH ON
THURSDAY BEFORE ANOTHER WEAK COLD FRONT DRIFTS IN FROM THE NORTH
LATER FRIDAY INTO SATURDAY. THIS BOUNDARY WILL AGAIN BRING BETTER
CHANCES FOR SHRA/TSRA AND PERIODIC SUB-VFR CONDITIONS BY WEEKS
END. HIGH PRESSURE BEHIND THE FRONT MAY BRING ENOUGH DRYING TO
RETURN ALL AREAS TO VFR WITHOUT CONVECTION BY SUNDAY. OTHERWISE
EXPECTING VFR CONDITIONS OUTSIDE OF LATE NIGHT FOG WEDNESDAY NIGHT
THROUGH SATURDAY NIGHT.
&&
.CLIMATE...
RECORD MAX TEMPS FOR JUL 26
BLF 91(1993)
ROA 101(1930)
BCB 94(1987)
LYH 104(1934)
DAN 99(1987)
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RAB/WP
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK/RAB
CLIMATE...
Hazardous weather outlook, Jul 25, 1:41 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT WED JUL 25 2012
NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-261845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
241 PM EDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY AS A COLD FRONT MOVES
THROUGH THE REGION. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO
SEVERE DURING THE AFTERNOON AND EARLY EVENING. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-VAZ043>047-058-059-261845-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
241 PM EDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AS A COLD FRONT MOVES
THROUGH THE REGION. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO
SEVERE DURING THE AFTERNOON AND EARLY EVENING. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH TUESDAY.
HEAT INDICES OF 105 TO 109 ARE EXPECTED THURSDAY AFTERNOON ACROSS
MUCH OF THE PIEDMONT REGION...ESPECIALLY EAST OF A LINE FROM
APPOMATTOX TO MARTINSVILLE. A HEAT ADVISORY MAY BE NEEDED FOR THIS
REGION WITH LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 25, 2:59 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT WED JUL 25 2012
NCZ019-020-252100-
WILKES NC-YADKIN NC-
359 PM EDT WED JUL 25 2012
...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...
AT 355 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
RONDA...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR RONDA AROUND 410 PM...CLINGMAN AROUND 425
PM...WINDY GAP AROUND 435 PM...SWANCREEK AROUND 440 PM AND BUCK
SHOALS AROUND 500 PM.
LAT...LON 3623 8118 3632 8114 3634 8101 3609 8067
3605 8073 3605 8099 3604 8103Special weather statement, Jul 25, 3:22 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED JUL 25 2012
NCZ019-020-252100-
WILKES NC-YADKIN NC-
422 PM EDT WED JUL 25 2012
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WILKES AND YADKIN
COUNTIES...
AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RONDA...IN
EASTERN WILKES COUNTY. THIS STORM HAS SHOWN VERY LITTLE MOVEMENT
OVER THE LAST HALF HOUR...BUT SHOULD BEGIN DRIFTING SLOWLY TO THE
SOUTHEAST. RADAR ESTIMATES THAT UPWARDS OF AN INCH OF RAIN HAS
FALLEN IN 30 MINUTES...AND IF THIS STORM PERSISTS...AN ADDITIONAL
INCH OF RAIN MAY FALL THROUGH 500 PM...RESULTING IN A LOCALIZED
RAINFALL AMOUNT OF ABOUT 2 INCHES.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THE VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND POOR DRAINAGE AREAS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL REMAIN OVER FAR EASTERN WILKES COUNTY THROUGH 500
PM...BUT MAY ALSO DRIFT SOUTHEAST TO NEAR BUCK SHOALS IN SOUTHWEST
YADKIN COUNTY.
LAT...LON 3623 8118 3632 8114 3634 8101 3609 8067
3605 8073 3605 8081 3605 8099 3604 8103Thunderstorm Wind, Wilkes
- When
- July 25, 3:24 PM EST
- Where
- Wilkes County, 2.15 mi SSE of Clingman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.150, -80.920
A number of trees were blown down.
Hail, Wilkes
- When
- July 25, 3:45 PM EST
- Where
- Wilkes County, 2.63 mi WNW of Osbornville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.090, -80.940
Hail, Wilkes
- When
- July 25, 3:50 PM EST
- Where
- Wilkes County, 3.45 mi S of Windy Gap
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.070, -80.980
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 25 to 26, 20122 deaths · 1 event
- Heat in Illinois, July 25, 20121 death · 1 event
- Rip Current in North Carolina, July 25, 20121 death · 1 event
- Hail and Damaging Winds in Iowa, July 25, 2012$795,000 · 1.75 in hail · 61 events
- Hail in Nebraska, July 25, 2012$2.8 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 25, 2012$339,000 · 1.75 in hail · 5 events
- Wildfire in Missouri, July 25 to 31, 2012$310,000 · 4 events
- Hail and Damaging Wind in North Carolina, July 25, 2012$150,000 · 1.75 in hail · 7 events
- Damaging Winds in Wisconsin, July 25, 2012$96,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Michigan, July 25, 2012$81,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Michigan, July 25, 2012$50,000 · 57 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, July 25, 2012$50,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404176, 404173, 404174.